Kentucky, 2005

Hail and Damaging Winds in Kentucky, August 6, 2005

August 6, 2005 · NWS PAH · 4 events in 2 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 1:45 AM CST, 11 hours 10 minutes earlier.

Area forecast discussion, Aug 6, 1:45 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT AUG 6 2005

.DISCUSSION...

FORECAST CHALLENGE REMAINS THE CHANCES FOR RAIN THE NEXT SEVERAL
DAYS AND TEMPS THROUGH EARLY NEXT WEEK.

A WEAK STATIONARY FRONTAL BOUNDARY REMAINS POISED ACROSS OUR
REGION...THOUGH VERY DIFFICULT TO ANALYZE. THIS FRONT WILL CONTINUE
TO MEANDER AND WASH OUT OVER THE AREA TODAY. ALL CONVECTION THAT WAS
WITH US EARLIER IN THE EVENING...HAS PRETTY MUCH DISSIPATED.
HOWEVER...BY 200 AM...NEW CONVECTION WAS ALREADY STARTING UP AGAIN
ACROSS CENTRAL MISSOURI AND ILLINOIS...RIGHT AHEAD OF A SHORTWAVE
DEPICTED IN THE WATER VAPOR LOOP.

A RATHER COMPLEX H50 PATTERN IN PLACE OVER THE UNITED STATES TODAY.
THERE IS A H50 RIDGE OUT IN THE WEST...A CLOSED LOW OVER THE DEEP
SOUTH...AND THE MAIN BELT OF WESTERLIES FLYING ACROSS THE
U.S...CANADIAN BORDER. EMBEDDED IN THE FLOW IS A WEAK SHORTWAVE
TROUGH THAT WAS ROTATING AROUND THE H50 HIGH IN THE WEST. THIS
SHORTWAVE SHOWS UP NICELY IN THE WATER VAPOR IMAGERY...AS VERY DRY
AIR IS POISED ACROSS NORTHERN PORTIONS OF KANSAS...MISSOURI AND
ILLINOIS.

BOTH MODELS INDICATE THAT DEEP MOISTURE (1000-700MB) WILL
BE LEFT BEHIND THE AFOREMENTIONED FRONT FOR AT LEAST TODAY AND
SUNDAY. WITH THIS MOISTURE IN PLACE...AND A SHORTWAVE MOVING
SOUTHWARD INTO THE REGION...PLUS SOME DECENT INSTABILITY
PARAMETERS...WE SHOULD SEE ANOTHER CHANCE FOR SOME SCATTERED
CONVECTION THIS AFTERNOON. WE WILL HAVE TO WATCH HOW FAR SOUTH THE
EDGE OF DRIER AIR MAKES IT INTO THE CWA THOUGH...AS THAT WILL MARK
THE CUTOFF OF THE PRECIP. THE NAM BRINGS THAT DRIER AIR RIGHT ON OUR
DOORSTEP TODAY AND EASES IT INTO THE NORTHWESTERN COUNTIES BY
SUNDAY. THE GFS IS MORE AGGRESSIVE WITH THIS IDEA...WHICH SEEMS A
LITTLE FAST...BUT THE DRY AIR DOES SEEM TO BE MAKING PRETTY GOOD
PROGRESS EARLY THIS MORNING. FOR NOW...WILL HAVE BEST CHANCES FOR
POPS IN THE SOUTHEAST HALF OF THE CWA BOTH TODAY AND SUNDAY. WILL
TREND THAT IDEA INTO THE POP FORECAST...AND JUST MONITOR THE
PROGRESSION OF THE DRY AIR. IN ANY EVENT...SINCE THE FLOW ALOFT IS
SO MINIMAL AND PW ARE FAIRLY HIGH...ANY CONVECTION THAT DEVELOP
WILL BE SLOW MOVING AND COULD DUMP SOME HEAVY RAIN.

FOR MONDAY...THE NAM INDICATES THAT DRIER AIR WILL CONTINUE PUSHING
INTO THE AREA FROM THE NORTHWEST. THE BEST MOISTURE WILL BE CONFINED
TO AREAS SOUTH OF THE OHIO AND EAST OF MISSISSIPPI. SO WE SHOULD
CONTINUE TO SEE DIURNAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THESE AREAS MAINLY. BOTH MODELS DO SHOW AN INVERTED SFC TROF
DEVELOPING ACROSS THE AREA...ACTUALLY BEGINNING ON SUNDAY AND
LASTING THROUGH ABOUT TUESDAY. SO THAT MIGHT HELP TO ENHANCE
CONVECTION. BUT AGAIN...NOT SURE HOW FAR SOUTH THAT DRY AIR WILL
MAKE IT. IN ADDITION...THE NAM INDICATES YET ANOTHER WEAK SHORTWAVE
IN THE FLOW PROGGED TO TAKE AIM ON THE REGION MONDAY. THE GFS SHOWS
LITTLE IN THE WAY OF UPPER SUPPORT FOR MONDAY THOUGH.

BY MONDAY NIGHT AND INTO TUESDAY...THE 00Z GFS WANTS TO DEVELOP A
H50 TROUGH TO OUR WEST...AND PUSHES THIS FEATURE EASTWARD WITH TIME.
AS THIS OCCURS...IT PUSHES THE DRIER AIR NORTH AND BRINGS MID/UPPER
LEVEL MOISTURE BACK INTO THE REGION. GIVEN THIS SCENARIO...SEE NO
REASON TO DROP GOING 30 POPS ON TUESDAY. THE MAIN H50 TROUGH MOVES
EAST OF THE AREA ON WEDNESDAY...AND H50 RIDGING SETS UP AND DRIES
THINGS OUT....SO DROPPED POPS FOR WEDNESDAY. MEANWHILE...TOWARDS THE
END OF THE WEEK...A FRONTAL BOUNDARY SETS UP TO OUR NORTH BUT H50
RIDGING OVER THE CWA WILL PREVENT THIS FRONT FROM MAKING ANY
SOUTHWARD PROGRESS...LEAVING US DRY.

AS FAR AS TEMPERATURES...THE GFS SEEMED TO INITIALIZE BEST WITH H850
TEMPS...SO WILL FOLLOW ITS LEAD CLOSELY. 00Z ROABS INDICATE THAT
H850 TEMPS ACROSS THE REGION RANGE FROM 16 TO 19 DEGREES FROM NORTH
TO SOUTH. GFS INDICATES H850 TEMPS SHOULD BE AROUND 17 DEGREES THIS
AFTERNOON...SO HIGHS IN THE UPPER 80S SEEM REASONABLE. TEMPS ONLY
MODERATE A HALF A DEGREE OR SO OVER THE NEXT FEW DAYS...SO WILL NOT
SEE A BIG CHANGE IN SFC TEMPS. IN ADDITION...TEMPS YESTERDAY WERE IN
THE LOWER 90S...SO WILL HEDGE TODAYS HIGH CLOSER TO THE MAV
NUMBERS...WHICH ARE A LITTLE WARMER. TEMPERATURES SHOULD BEGIN TO
INCREASE AS WE HEAD INTO THE MIDDLE OF NEXT WEEK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

WIELGOS
Hazardous weather outlook, Aug 6, 11:48 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT SAT AUG 6 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1248 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT. A WEAK FRONTAL BOUNDARY IS STILL MEANDERING ACROSS THE
AREA...WITH A WEAK UPPER LEVEL DISTURBANCE FORECAST TO MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING. THE COMBINATION OF THESE
FEATURES...ALONG WITH DECENT MOISTURE AND INSTABILITY IN PLACE...WILL
YIELD A CHANCE FOR THUNDERSTORMS.

ISOLATED PULSE SEVERE STORMS MAY BE POSSIBLE BETWEEN 2 PM AND 8
PM...MAINLY OVER WESTERN KENTUCKY AND EXTREME SOUTHEAST MISSOURI.
LOCAL WIND GUSTS IN EXCESS OF 40 MPH AND HAIL UP TO THREE QUARTERS OF
AN INCH MAY BE POSSIBLE IN THOSE STRONGER STORMS THAT REMAIN BELOW
SEVERE LIMITS.

GIVEN THE WEAK WIND FIELDS ALOFT...MOST STORMS WILL BE SLOW MOVING
AND COULD PRODUCE ISOLATED RAINFALL AMOUNTS IN EXCESS OF ONE INCH IN
AN HOUR. THIS RAIN WILL PRODUCE LOCAL PONDING OF WATER ON ROADWAYS
AND FILL CREEKS AND DITCHES QUICKLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A NEAR DAILY CHANCE OF THUNDERSTORMS FROM SUNDAY
THROUGH TUESDAY...WITH THE BEST CHANCE OF STORMS MAINLY IN THE
AFTERNOON HEAT OF THE DAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 12:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT SAT AUG 6 2005

KYZ005>009-011-012-062000-
CALLOWAY KY-GRAVES KY-LIVINGSTON KY-LYON KY-MARSHALL KY-MCCRACKEN KY-
TRIGG KY-
140 PM CDT SAT AUG 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER KENTUCKY AND BARKLEY LAKES...

STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WILL
CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS. THESE STORMS WILL
BE CAPABLE OF WIND GUSTS IN EXCESS OF 40 MPH...SMALL HAIL...AND
RAINFALL RATES EXCEEDING ONE INCH PER HOUR. BOATERS SHOULD ALLOW
ADEQUATE TIME TO GET TO SHORE IF YOU ENCOUNTER ONE OF THESE
STORMS. MOVEMENT OF THE STORMS WERE NEARLY STATIONARY.

The radar

The Paducah radar (KPAH), 65 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Calloway

When
August 6, 12:55 PM CST
Where
Calloway County, Murray
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -88.317

Thunderstorm Wind, Calloway

When
August 6, 1:05 PM CST to 1:15 PM CST
Where
Calloway County, 6 mi NNW of Murray
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -88.350

A tree fell on a home, punching a hole in the roof and breaking out several windows. Another tree fell through power lines and onto a road. At least six homes received minor roof damage, including a few with large sections of shingles missing. Siding was blown off at least one house. Several soybean fields were layed over. A wind gust to 60 MPH was estimated at Murray High School. Multiple large trees were blown down on roads, mainly north and northwest of the city. The damage area, which was about one mile wide, primarily affected rural areas north and northwest of Murray. The significant damage was north of Highway 121.

Thunderstorm Wind, Trigg

When
August 6, 1:15 PM CST
Where
Trigg County, Cerulean
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.967, -87.717

Trees were blown down, and power outages were reported.

Hail, Calloway

When
August 6, 1:20 PM CST to 1:23 PM CST
Where
Calloway County, 2 mi NW of Murray
Measured
0.88 in hail
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
36.633, -88.350

Nickel-size hail caused damage to a tobacco field.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473610, 5473611, 5473612, 5473613.